Texas, 2012Damaging Winds in Texas, August 9 to 12, 2012
August 9 to 12, 2012 · NWS SJT · 5 events in 3 counties and zones
On August 9th, an isolated thunderstorm produced damaging downburst winds near Eldorado. On August 13th, a small line of thunderstorms produced wind damage near Ballinger, Winters and Wall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 9th, an isolated thunderstorm produced damaging downburst winds near Eldorado. On August 13th, a small line of thunderstorms produced wind damage near Ballinger, Winters and Wall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 9, 11:34 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 9, 11:34 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1234 PM CDT THU AUG 9 2012
.DISCUSSION...
SEE AVIATION SECTION.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS WEST CENTRAL TEXAS THROUGH THE
NEXT 24 HOURS. A MID-LEVEL BASED CUMULUS FIELD WILL DEVELOP EARLY
THIS AFTERNOON...MAINLY ACROSS THE REGION SOUTH OF INTERSTATE 20.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG THE INTERSTATE
10 CORRIDOR THIS AFTERNOON AND EARLY EVENING...BUT THE CHANCE IS
REMOTE ENOUGH TO PRECLUDE A MENTION IN THE KSOA AND KJCT TAFS AT
THIS TIME. WILL MONITOR RADAR TRENDS FOR ANY POSSIBLE UPDATES.
SKIES WILL BE MOSTLY CLEAR TONIGHT AND FRIDAY MORNING. WINDS WILL
BE VARIABLE IN DIRECTION AT LESS THAN 10 KT THIS AFTERNOON AND
EVENING...OUTSIDE OF ANY THUNDERSTORM ACTIVITY. A WEAK COLD FRONT
IS EXPECTED TO MOVE SOUTH ACROSS THE BIG COUNTRY TONIGHT...AND TO
SAG FARTHER SOUTH TOWARD INTERSTATE 10 ON FRIDAY. WINDS WILL
BECOME NORTH-NORTHEAST AT 5-10 KT BEHIND THIS FRONT. CARRYING A
WIND SHIFT GROUP AT ALL TAF SITES EXCEPT KSOA AND KJCT.
&&
.PREV DISCUSSION... /ISSUED 1034 AM CDT THU AUG 9 2012/
UPDATE...
FORECAST HAS BEEN UPDATED MAINLY FOR POPS...SKY CONDITION...AND
WINDS. SEE DISCUSSION.
DISCUSSION...
SKIES CLEARED OVERNIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES.
SOME MID-LEVEL CLOUDINESS LINGERS ACROSS THE SOUTHERN PART OF OUR
AREA THIS MORNING. A CUMULUS FIELD IS EXPECTED TO DEVELOP BY EARLY
AFTERNOON. WIND FIELD IS LIGHT AND VARIABLE ACROSS WEST CENTRAL
TEXAS THIS MORNING. THE WEAK COLD FRONTAL BOUNDARY HAS MOVED SOUTH
INTO NORTHERN OKLAHOMA AND THE FAR NORTHERN TEXAS PANHANDLE. THE
GFS APPEARS TO HAVE THE BEST HANDLE ON THIS BOUNDARY... AND HAS IT
SAGGING SOUTH ACROSS THE BIG COUNTRY TONIGHT. THE FRONT WILL
BECOME DIFFUSE AS IT DRIFTS SOUTH ACROSS OUR CENTRAL AND SOUTHERN
COUNTIES ON FRIDAY. COMPRESSIONAL WARMING EFFECTS AHEAD OF THE
FRONT AND AMPLE SUNSHINE WILL AID IN TEMPERATURES REACHING THE
100-105 DEGREE RANGE ACROSS THE BIG COUNTRY. SLIGHTLY COOLER
READINGS /MID TO UPPER 90S/ ARE EXPECTED ACROSS OUR SOUTHERN
COUNTIES DUE TO CLOUD CLOVERAGE. CANNOT RULE OUT ISOLATED SHOWER
AND THUNDERSTORM DEVELOPMENT IN OUR SOUTHERN COUNTIES ALONG THE
INTERSTATE 10 CORRIDOR THIS AFTERNOON AND EARLY EVENING. HAVE
TRIMMED BACK THE SLIGHT CHANCE POPS TO INCLUDE JUST THE SOUTHERN
PORTION OF OUR AREA. BASED ON RECENT AND EXPECTED TRENDS...HAVE
ALSO MADE ADJUSTMENTS TO SKY CONDITION AND WINDS. SOME DOWNWARD
ADJUSTMENT TO TEMPERATURES WERE MADE ACROSS OUR SOUTHERN COUNTIES.
PREV DISCUSSION... /ISSUED 628 AM CDT THU AUG 9 2012/
DISCUSSION...
AVIATION DISCUSSION FOLLOWS.
AVIATION...
IMPACTS...ISOLATED THUNDERSTORMS POSSIBLE AT KSOA...KJCT...AND
KBBD TERMINALS THIS AFTERNOON FROM 19Z TO 01Z. DAMAGING WIND GUSTS
OF 35 TO 45KTS AND CLOUD TO GROUND LIGHTNING STRIKES POSSIBLE THIS
AFTERNOON MAINLY ALONG AND SOUTH OF A LINE FROM OZONA TO BRADY TO
SAN SABA.
DISCUSSION...A SHORTWAVE TROUGH AND A WEAK SURFACE FRONT WILL
CONTINUE TO MOVE SOUTH THROUGH THE REGION. WATER VAPOR LOOP CLEARLY
SHOWS THE DRY/SUBSIDENT AIR MOVING INTO SAN ANGELO...AND THE NAM
PROGS A WEAK SURFACE FRONT MOVING SOUTH THROUGH THE AREA TODAY. AS
THE SHORTWAVE FEATURE...WEAK SURFACE FRONT...AND LEFTOVER OUTFLOW
BOUNDARIES INTERACT WITH STRONG DAYTIME HEATING THIS
AFTERNOON...ISOLATED THUNDERSTORMS MAY DEVELOP MAINLY ACROSS THE
SOUTHERN PORTIONS OF WEST CENTRAL TEXAS.
PREV DISCUSSION... /ISSUED 322 AM CDT THU AUG 9 2012/
SHORT TERM...
IMPACTS...ISOLATED DAMAGING WIND GUSTS AND CLOUD TO GROUND LIGHTNING
STRIKES POSSIBLE THIS AFTERNOON MAINLY ALONG AND SOUTH OF A LINE
FROM OZONA TO BRADY TO SAN SABA. HOT TEMPERATURES ABOVE 100 ACROSS
A LARGE PART OF WEST CENTRAL TEXAS.
DISCUSSION...A SHORTWAVE TROUGH AND A WEAK SURFACE FRONT WILL
CONTINUE TO MOVE SOUTH THROUGH THE REGION. WATER VAPOR LOOP CLEARLY
SHOWS THE DRY/SUBSIDENT AIR MOVING ACROSS THE BIG COUNTRY...AND THE
NAM PROGS A WEAK SURFACE FRONT MOVING SOUTH THROUGH THE AREA TODAY.
AS THE SHORTWAVE FEATURE...WEAK SURFACE FRONT...AND LEFTOVER OUTFLOW
BOUNDARIES INTERACT WITH STRONG DAYTIME HEATING THIS
AFTERNOON...ISOLATED THUNDERSTORMS MAY DEVELOP MAINLY ACROSS THE
SOUTHERN PORTIONS OF WEST CENTRAL TEXAS. THE APPROACHING DRY
SUBSIDENT AIR AND LIGHT WINDS SHOULD RESULT IN VERY WARM
TEMPERATURES TODAY. WENT CLOSE TO MOS MET TEMPS.
LONG TERM...
LONG TERM WILL REMAIN DRY AND ABNORMALLY HOT WITH SOME
AMELIORATION IN AFTERNOON HIGHS TOWARD THE LATTER HALF OF THE
EXTENDED. THE 500MB HIGH CENTERED OVER THE FOUR CORNERS AREA
FRIDAY WILL DRIFT SOUTHEAST THROUGH THE COMING WEEKEND AND INTO
THE BEGINNING OF NEXT WEEK...WINDING UP OVER THE NORTHERN GULF BY
THE END OF THE EXTENDED. WITH THE FORECAST AREA ON THE BACKSIDE
OF THE UPPER HIGH NEXT WEEK...WILL SEE AN INCREASE IN LOW LEVEL
MOISTURE OVER THE FORECAST AREA CONCOMITANT WITH AFTERNOON HIGHS
BACKING INTO THE MID TO UPPER 90S. MORNING LOWS WILL REMAIN MOSTLY
IN THE MID 70S.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 105 75 99 73 100 / 5 10 5 5 5
SAN ANGELO 101 76 103 74 102 / 10 10 10 5 5
JUNCTION 97 74 104 76 102 / 20 10 10 5 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 9, 3:54 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 AM CDT THU AUG 9 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
926 AM CDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY ALONG
AND SOUTH OF A LINE FROM OZONA TO SAN SABA. THE MAIN IMPACT WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER...DAMAGING WINDS MAY
ACCOMPANY THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Schleicher
- When
- August 9, 1:45 PM CST to 1:50 PM CST
- Where
- Schleicher County, 6.33 mi S of El Dorado Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.760, -100.600
The public reported wind damage along U.S. Highway 277, south of Eldorado. A roof was removed from a pump house, a flagpole was bent over, and a ten foot section of a barn door was blown inward. There was extensive tree damage as well.
Thunderstorm Wind, Runnels
- When
- August 12, 8:30 PM CST to 8:37 PM CST
- Where
- Runnels County, 1.17 mi E of Winters
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.970, -99.930
A grain warehouse was damaged in Winters by strong thunderstorm winds. A trained spotter estimated thunderstorm winds at 60 mph as it broke some tree limbs near Winters.
Thunderstorm Wind, Tom Green
- When
- August 12, 9:16 PM CST to 9:21 PM CST
- Where
- Tom Green County, 0.59 mi E of Wall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.370, -100.310
A National Weather Service employee reported a 60 mph wind gust in Wall.
Thunderstorm Wind, Runnels
- When
- August 12, 9:23 PM CST to 9:28 PM CST
- Where
- Runnels County, Miles
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.600, -100.180
A member of the public estimated a 60 mph wind gust near Miles.
Thunderstorm Wind, Tom Green
- When
- August 12, 9:47 PM CST to 9:51 PM CST
- Where
- Tom Green County, 0.59 mi E of Wall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.370, -100.310
A National Weather Service employee reported a 60 mph wind gust in Wall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409766, 409767, 409769, 409783, 409785.